Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 14, NWS El Paso, TX

April 16, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 16, 2018, 6:57 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 17, 2018, 8:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 6:57 AM MDT (12:57 UTC)
In effect from
Apr 17, 2018, 8:00 AM MDT
Expired
Apr 17, 2018, 10:00 PM MDT
In force
14 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5148 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 16, 4:49 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 16, 4:49 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
449 AM MDT Mon Apr 16 2018

.SYNOPSIS...
Winds and temperatures will be on the increase today, but the
really windy day will arrive on Tuesday. Wednesday will be a
calmer and cooler day but then strong winds return for Thursday
and Friday. Next weekend is shaping up to be pretty nice with
calmer winds and temperatures a few degrees below average.

&&

.DISCUSSION...
I hope you enjoyed the break from the winds over the weekend,
today starts the work week for most people and it also marks the
return of the winds. As a matter of fact 4 out of the 5 days this
week will be either windy or very windy. Here is a ray of hope
though; next weekend is looking nice.

Today, the upper level ridge that brought us lighter winds over
the weekend is quickly moving off to the east and another, in a
string of upper level storm systems, will begin to approach the
region from the west. This next system will be a little too far
to the west today, so we will only see breezy (15 to 25 mph) to
windy conditions (20 to 30 mph) by this afternoon. Our afternoon
high temperatures today will be running well above average and the
combination of the winds and warm temperatures could lead to some
patchy areas of blowing dust, mainly near our dust prone areas
west of Las Cruces. On Tuesday the upper level trough will be
over the Four Corners region. The strongest winds aloft will
combine with the a decent lee side surface trough over southern
Colorado to give us some very strong afternoon winds on Tuesday.
We will likely see wind advisory level (25 to 35 mph) winds on
Tuesday afternoon, and despite some slightly cooler temperatures
on Tuesday, I do think we will see wide spread blowing dust.

By Wednesday the first upper level trough will be to our east and
we will have our one calm day of the work week with temperatures
sitting near average. But on Thursday yet another upper level
storm system will approach the region. This end of the week system
still looks mistimed, as the best wind dynamics look to move
across the area during the overnight hours on Thursday night.
Right now it looks like we will have two windy days (20 to 30
mph) on Thursday and Friday, but if the system should speed up or
slow down we could see one of those days approach advisory level
(25 to 35 mph) wind speeds. One other thing we will need to keep
an eye on is that the GFS tries to back the dry line into the very
far eastern part of the area on Thursday afternoon. I have
introduced some slight chance for thunderstorms across the extreme
eastern parts of both Hudspeth and Otero counties. We will have
to wait and see just how far to the west (if at all) the moisture
can get for the end of the week. Looking at the weekend, we will
see cooler air flow in behind the second upper level trough, so
the weekend looks to have high temperatures a few degrees below
average with much calmer winds, enjoy.

&&

.AVIATION...Valid 16/12Z-17/12Z
We will generally see VFR conditions today, but an approaching
upper level storm system will begin to increase our winds and
could give us some blowing dust by the afternoon. Winds this
morning will be from the south at around 10 knots, but then they
will come around to the southwest and increase to 22017G27KT by
the afternoon. The gusty winds may stay up during the overnight
hours, especially for KELP. We could see a few patchy areas of
blowing dust (mainly west of KLRU) which could briefly knock
visibilities into the MVFR category. Ceilings today will either
be unlimited or high. We will see occasional high clouds move
across the area to give us SCT-BKN250 ceilings.

&&

.FIRE WEATHER...
An approaching upper level storm system will give us another
couple of days of critical fire weather conditions. A Red Flag
warning and fire weather watch has been posted for today and
tomorrow as both days will see strong winds (Tuesday will have
stronger winds than today) and min RH's in the single digits by
both afternoons. Haines indices will be near 5 today and slightly
lower on Tuesday.

On Wednesday we will be between systems, but then for Thursday
and Friday we will again see windy conditions as another upper
level storm system moves across New Mexico. We will see conditions
approach or exceed Red Flag criteria both days. Thursday will
have the strongest winds west of the Rio Grande with single digit
min RH's while on Friday the strongest winds will be east of the
Rio Grande with min RH's near 10% in the lowlands and near 20% in
the mountains. Next weekend is looking better, with cooler and
calmer conditions taking control of our weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 88  60  83  52 /   0   0   0   0
Sierra Blanca           87  52  83  49 /   0   0   0   0
Las Cruces              84  50  80  44 /   0   0   0   0
Alamogordo              86  52  82  44 /   0   0   0   0
Cloudcroft              64  38  62  35 /   0   0   0   0
Truth or Consequences   85  56  79  42 /   0   0   0   0
Silver City             77  44  70  35 /   0   0   0   0
Deming                  85  48  78  40 /   0   0   0   0
Lordsburg               84  44  75  39 /   0   0   0   0
West El Paso Metro      87  57  80  51 /   0   0   0   0
Dell City               90  45  86  47 /   0   0   0   0
Fort Hancock            93  53  86  51 /   0   0   0   0
Loma Linda              82  52  78  47 /   0   0   0   0
Fabens                  90  53  84  49 /   0   0   0   0
Santa Teresa            87  54  81  47 /   0   0   0   0
White Sands HQ          85  58  80  48 /   0   0   0   0
Jornada Range           84  47  81  41 /   0   0   0   0
Hatch                   85  48  82  41 /   0   0   0   0
Columbus                88  51  80  43 /   0   0   0   0
Orogrande               87  56  82  47 /   0   0   0   0
Mayhill                 76  46  70  37 /   0   0   0   0
Mescalero               73  42  70  36 /   0   0   0   0
Timberon                72  37  66  37 /   0   0   0   0
Winston                 77  38  69  31 /   0   0   0   0
Hillsboro               82  50  75  38 /   0   0   0   0
Spaceport               83  49  80  42 /   0   0   0   0
Lake Roberts            77  31  67  29 /   0   0   0   0
Hurley                  80  41  71  34 /   0   0   0   0
Cliff                   82  37  73  32 /   0   0   0   0
Mule Creek              78  46  68  36 /   0   0   0   0
Faywood                 81  42  73  36 /   0   0   0   0
Animas                  85  45  79  41 /   0   0   0   0
Hachita                 85  46  78  40 /   0   0   0   0
Antelope Wells          85  47  78  43 /   0   0   0   0
Cloverdale              79  46  73  42 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     NMZ110>113.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for NMZ110>113.

TX...Red Flag Warning from noon today to 8 PM MDT this evening for
     TXZ055-056.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for TXZ055-056.

&&

Brice
Hazardous weather outlook, Apr 16, 6:48 AM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
648 AM MDT Mon Apr 16 2018

NMZ401>417-TXZ418>424-171300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
648 AM MDT Mon Apr 16 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Winds will be on the increase today. By the afternoon we will see
breezy to windy (20 to 30 mph) conditions. There could be some
patchy areas of blowing dust, especially in dust prone areas south
and west of Deming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
For Tuesday we will see even stronger winds of 25 to 35 mph with
gusts to 50 mph. We will likely see areas of blowing dust in the
afternoon which could create some hazardous driving conditions.
Wednesday will be calmer, but then strong winds and dust will
return for Thursday and Friday. We will again be calmer and cooler
for next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:22 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra30 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.